Kansas, 2024

Hail and Damaging Winds in Kansas, June 8, 2024

June 8, 2024 · NWS GLD · 4 events in 1 county or zone

In the afternoon of the 8th, storms developed in eastern Colorado and proceeded into western Kansas in the later afternoon and early evening. 25 inch hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the afternoon of the 8th, storms developed in eastern Colorado and proceeded into western Kansas in the later afternoon and early evening. Winds up to 70 MPH and 1.25 inch hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 8, 2:45 PM MST, 3 hours 30 minutes earlier. Its key messages:

  • A Severe Thunderstorm Watch has been issued for the northwestern CWA due to the expectation of significant weather this afternoon and evening. Severe storms are expected to extend beyond the current Watch boundaries.
  • Hail up to 3 inches, 90 MPH winds, flooding, and a brief tornado or two are possible with the storms tonight. The favored area is generally along and south of I-70 and Eastern Colorado, but The entire area has a chance.
  • Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening, although severe parameters lessen after today.
  • Potential break in the active weather pattern mid week with near triple digit temperatures.
  • Next system looks to impact the area Friday or Saturday.
Area forecast discussion, Jun 8, 2:45 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
345 PM MDT Sat Jun 8 2024

.KEY MESSAGES...

- A Severe Thunderstorm Watch has been issued for the
  northwestern CWA due to the expectation of significant weather
  this afternoon and evening. Severe storms are expected to
  extend beyond the current Watch boundaries.

- Hail up to 3 inches, 90 MPH winds, flooding, and a brief
  tornado or two are possible with the storms tonight. The
  favored area is generally along and south of I-70 and Eastern
  Colorado, but The entire area has a chance.

- Active weather pattern continues Sunday through Tuesday with
  similar trend of storms moving in from the west during the
  afternoon/evening, although severe parameters lessen after
  today.

- Potential break in the active weather pattern mid week with
  near triple digit temperatures.

- Next system looks to impact the area Friday or Saturday.

&&

.UPDATE...
Issued at 106 PM MDT Sat Jun 8 2024

Storms already forming along the Rockies front range. These
storms will move east and intensify in our CWA. This has
prompted a Severe Thunderstorm Watch to be issued for the
northwestern portions of the CWA.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 106 PM MDT Sat Jun 8 2024

This afternoon, there is a 500mb high pressure system sitting over
Texas with a low pressure system over the Great Lakes. A shortwave
is forming in northern Colorado and will southeast move over the CWA
over the next few hours, allowing an 850mb lee low to form in
eastern Colorado. The lee low will move on east, force convection to
occur. We expect convection to be entering the CWA around 20-21Z.

The convection is expected to start as individual cells but around
the time they move out of Colorado, they will cluster together into
a QLCS. There is plenty of instability, around 1,500-2,500 J/kg of
MUCAPE and shear will be plentiful with 45-60 kts of effective bulk
wind shear. Hail will be the primary threat throughout western CWA,
really before it becomes a line. Hail up to 3 inches are possible
from these storms. Once the storms form into a QLCS, wind will
become the main threat over the eastern CWA. Winds up to 90 MPH will
be possible in the eastern CWA. Both the wind and hail threat
exists across the CWA, these are just the areas where each will
have a better chance to occur.

The storms most likely to produce severe weather will be southwest
of a line from Benkelman, NE to Lenora, KS. Storm motion looks to be
fast, with 45-60 kts of downshear velocities. Storms look to leave
the area around 6-9Z to the east/northeast.

These storms will also be efficient precipitation producers. PWATS
will range from 1.2-1.6 inches, long skinny CAPE profiles are see
throughout the area, and the 0C layer is around 16,000 feet AGL.
However, the downshear velocities being so fast means that storms
will need to train in order to pose a risk for flooding. This could
easily happen this afternoon and evening, and flash flooding would
result.

Overnight temperatures will be kept fairly warm due to lingering
cloud cover, lowering ceilings, and potentially fog. This will only
allow temperatures to cool down to the upper 50s. The cloud cover
will stunt warming up tomorrow, too. High temperatures tomorrow look
to warm into the mid to upper 70s.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 106 PM MDT Sat Jun 8 2024

In the long term, we are looking at an upper-level ridge building
into the area slowly through Saturday. Until Tuesday evening, the
ridge will still be fairly weak and allows mid-level shortwaves to
move through the region. The will continue our diurnal thunderstorm
chances. Organized convection looks less likely during this time,
but some isolated severe storms could form.

After Tuesday, the ridge strengthens over the CWA and works to lower
convective chances. This ridge will also usher in hot temperatures
and by Thursday, numerous locations could be looking at triple digit
heat.

Come Friday, we are seeing an upper-level trough cutting into the
region that looks bring precipitation and cooler temperatures. This
could be our next shot of well organized severe convection, but
details are not clear yet and we will be keeping an eye on it.

Throughout the long-term, low temperatures range in the mid 50s
through upper 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 341 PM MDT Sat Jun 8 2024

Severe thunderstorms look to impact the KGLD terminal to start
the period with gusts in excess of 55 knots, torrential rainfall
and perhaps some hail potential. Winds will become
predominantly easterly behind the storms with stratus forecast
to develop bringing MVFR to perhaps even IFR conditions before
lifting during the late morning hours.

Storms look to be a bit more delayed for KMCK not arriving
until around 02Z; severe weather currently is not anticipated
with this activity but gusty winds around 40 knots and
torrential rain are forecast. The potential for stratus at this
time doesn't look to favor the KMCK terminal but will be
monitored for any changes before the 06Z TAF issuance.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...CA
SHORT TERM...CA
LONG TERM...CA
AVIATION...Trigg
Hazardous weather outlook, Jun 8, 6:07 PM MST, 8 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Goodland KS
707 PM MDT Sat Jun 8 2024

KSZ002>004-016-NEZ080-081-100115-
Rawlins-Decatur-Norton-Graham-Hitchcock-Red Willow-
807 PM CDT Sat Jun 8 2024

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...TONIGHT...

Torrential rainfall and gusty winds will continue throughout the
night. Some flooding concerns do exist especially for areas that
received the heaviest rainfall over the past week.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Fog is forecast to develop Sunday morning and persist through mid
morning. Locally dense fog is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

COZ090>092-KSZ001-013>015-027>029-041-042-NEZ079-100115-
Yuma-Kit Carson-Cheyenne-Sherman-Thomas-Sheridan-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-
707 PM MDT Sat Jun 8 2024 /807 PM CDT Sat Jun 8 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

A Severe Thunderstorm Watch has been issued until 7PM MDT due
expected storms this afternoon. Significant severe weather including
very large hail up to 3 inches, wind gusts up to 100 mph, and
tornadoes are all currently forecast. Torrential rain is also
possible and can lead to zero visibility and flash flooding.
Accumulating hail is also possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Fog is forecast to develop Sunday morning and persist through mid
morning. Locally dense fog is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 8, 5:42 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
642 PM MDT Sat Jun 8 2024

COZ092-090130-
Cheyenne County CO-
642 PM MDT Sat Jun 8 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 730 PM MDT...

At 642 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Cheyenne Wells to 9 miles
northwest of Eads. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cheyenne Wells around 650 PM MDT.

This includes Highway 385 between mile markers 136 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.

&&

LAT...LON 3862 10288 3895 10239 3891 10205 3862 10205
TIME...MOT...LOC 0042Z 299DEG 14KT 3893 10239 3860 10286

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JN
Local storm report, Jun 8, 5:46 PM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
646 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Tstm Wnd Gst     5 S Burlington          39.23N 102.28W
06/08/2024  M60 MPH          Kit Carson         CO   ASOS

            ASOS station KITR Burlington Co Airport.

&&

CA
Local storm report, Jun 8, 5:54 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
654 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Tstm Wnd Gst     5 S Burlington          39.23N 102.28W
06/08/2024  M96 MPH          Kit Carson         CO   ASOS

            ASOS station KITR Burlington Co Airport.

&&

CA
Local storm report, Jun 8, 6:06 PM MST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
706 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Tstm Wnd Gst     8 SSE Burlington        39.20N 102.20W
06/08/2024  M66 MPH          Kit Carson         CO   Mesonet

            Sustained at 47 mph.

&&

JN
Local storm report, Jun 8, 6:10 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
710 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tstm Wnd Gst     Wild Horse              38.83N 103.00W
06/08/2024  M82 MPH          Cheyenne           CO   Trained Spotter

            Trained spotter with anemometer measured an
            82 MPH gust at Wild Horse due to outflow.

&&

CA
Local storm report, Jun 8, 6:11 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
711 PM MDT Sat Jun 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tstm Wnd Gst     Aroya                   38.85N 103.13W
06/08/2024  M66 MPH          Cheyenne           CO   Mesonet

            Mesonet station UP695 Aroya (UPR).

&&

CA

The radar

The Goodland radar (KGLD), 40 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Wallace

When
June 8, 6:15 PM MST
Where
Wallace County, 16.74 mi N of Weskan
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.109, -102.017

Public report of 70 MPH estimated winds and pea sized hail.

Hail, Wallace

When
June 8, 6:25 PM MST
Where
Wallace County, 16.19 mi N of Weskan
Measured
0.75 in hail
Reported by
Public
Coordinates
39.104, -101.979

Public report of 0.75 inch estimated hail.

Hail, Wallace

When
June 8, 6:45 PM MST
Where
Wallace County, 12.91 mi N of Sharon Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
39.067, -101.739

Public report of 1.25 inch hail.

Thunderstorm Wind, Wallace

When
June 8, 6:58 PM MST
Where
Wallace County, 1.75 mi NW of Sharon Spgs
Measured
56 kt (64 mph) measured gust
Reported by
911 Call Center
Coordinates
38.900, -101.750

Dispatch reports 65 MPH gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189076, 1189074, 1189075, 1189077.